Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 47, NWS El Paso, TX

August 16, 2014Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 16, 2014, 1:58 PM MDT for Grant County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2014, 1:58 PM MDT (19:58 UTC)
Expired
Aug 16, 2014, 4:00 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 172 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 2:38 PM MDTHEAVY RAIN 22 Nnw Silver City, NMHVY RAIN DURATION 1 HR. LOT OF LIGHTNING. NO SIG FLOODING SEEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WGUS54 KEPZ 161958
FFWEPZ
NMC017-162200-
/O.NEW.KEPZ.FF.W.0047.140816T1958Z-140816T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
158 PM MDT SAT AUG 16 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 400 PM MDT

* AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING ACROSS THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  GEORGETOWN...
  LITTLE WALNUT VILLAGE...
  ARENAS VALLEY...
  COBRE...
  FIERRO...
  HANOVER...
  NORTH HURLEY...
  TYRONE...
  PINOS ALTOS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
DRAINAGE BASINS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING AREAS.

&&

LAT...LON 3291 10802 3270 10803 3270 10836 3291 10830

$$

NOVLAN
1 follow-up statement
955 
WGUS74 KEPZ 162154
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
354 PM MDT SAT AUG 16 2014

NMC017-162209-
/O.EXP.KEPZ.FF.W.0047.000000T0000Z-140816T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
354 PM MDT SAT AUG 16 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 400 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3291 10802 3270 10803 3270 10836 3291 10830

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:02 AM MDT, 9 hours 56 minutes earlier.

Area forecast discussion, Aug 16, 4:02 AM MDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
402 AM MDT SAT AUG 16 2014

.SYNOPSIS...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO
AND WEST TEXAS TODAY THROUGH MOST OF NEXT WEEK. AS A RESULT
SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS MUCH OF THE
BORDERLAND THROUGH THE NEXT SEVEN DAYS WITH HEAVY RAINS FALLING
OVER A FEW LOCATIONS. TEMPERATURES WILL REMAIN SEASONABLY WARM
THROUGH THE PERIOD.

&&

.DISCUSSION...
RATHER COMPLEX AND CHALLENGING SITUATION AS MODELS SHOWING WIDE
VARIABILITY IN HOW MUCH AND WHERE PRECIPITATION WILL OCCUR
THROUGH NEXT WEEK. FORECAST BASED ON A COMPROMISE BETWEEN
NUMERICAL GUIDANCE COMBINED WITH SREF AND GFS ENSEMBLES.

FOR TODAY THROUGH MONDAY UPPER HIGH CENTER WILL BE LOCATED NEAR
NORTHERN ARIZONA NEW MEXICO BORDER REGION WITH ASSOCIATED RIDGE
EXTENDING EAST TO NORTHEASTWARD THROUGH NORTHEAST NEW MEXICO.
CIRCULATION AROUND THE CENTER WILL INCLUDE MOSTLY NORTH TO
NORTHEAST WINDS AT MID LEVELS ACROSS THE CWA WITH SOME DRY AIR
ADVECTION ALOFT. HOWEVER MODELS ALSO HINT AT POSSIBLE WEAK
EMBEDDED WAVES/DISTURBANCES IN THE FLOW MOVING INTO THE REGION.
MEANWHILE WEAK LEE TROUGHING AT THE SURFACE WILL INDUCE MAINLY
WESTERLY LOW LEVEL WINDS TODAY BEFORE FLOW BECOMES MORE EASTERLY
AND/OR SOUTHERLY SUNDAY AND MONDAY VIA THERMAL/HEAT LOW OVER
ARIZONA. MOISTURE WILL REMAIN HIGH REGARDLESS OF LOW LEVEL WIND
FLOW AS SURFACE DEWPOINTS REMAIN MOSTLY MID 50S TO LOWER 60S WHICH
IN TURN WILL SUSTAIN PRECIPITABLE WATER AMOUNTS AROUND 1.1 TO 1.4
TODAY THROUGH MONDAY WITH AFTERNOON MUCAPES RANGING FROM 600 TO
1200 J/KG. THUS SURFACE HEATING...UPSLOPE FLOW AND POSSIBLE WEAK
DISTURBANCES ALOFT WILL GENERATE CONVECTION WITH SUBSEQUENT
OUTFLOWS ALLOWING ACTIVITY TO SPREAD OR CONTINUE. WIND PROFILES
WILL ALSO REMAIN FAVORABLE FOR SLOW MOVING AND/OR BACK BUILDING
CELLS SO VERY HEAVY RAINS EXPECTED OVER ISOLATED LOCATIONS. AT
MOMENT EXPECT GREATEST STORM COVERAGE WILL BE OVER HIGHER
MOUNTAINS AND WEST OF THE DIVIDE WHERE MOISTURE AND INSTABILITY
WILL BE HIGHEST.

TUESDAY THROUGH FRIDAY LARGE SCALE WEATHER PATTERN WILL BE
DOMINATED BY UNSEASONABLY DEEP/STRONG AND PERSISTENT TROUGH WEST
OF THE ROCKIES WITH HIGH PRESSURE ALOFT TO THE EAST. THIS PATTERN
WILL MOSTLY SUSTAIN A SOUTHWEST TO SOUTHEAST MID LEVEL FLOW INTO
SOUTHERN NEW MEXICO AND FAR WEST TEXAS THROUGH END OF THE WEEK.
BOTH GFS AND ECMWF SUGGEST WEAK EMBEDDED UPPER WAVES MAY ENTER THE
CWA DURING THIS TIME. BOTH MODELS ALSO ALSO INDICATE DRIER AIR
WILL ENTER THE REGION FROM THE WEST/SOUTHWEST LATER IN THE PERIOD.
FOR NOW WILL BROAD BRUSH CONVECTIVE ACTIVITY LATER PERIODS GIVEN
THE UNCERTAINTIES AND MODEL INCONSISTENCIES. WITH PRECIPITABLE
WATER REMAINING ABOVE AN INCH MOST AREAS AND CAPES AROUND 500 TO
1000 J/KG THREAT OF LOCALLY HEAVY RAINS WILL PERSIST. APPROACH OF
TROUGH FROM THE WEST MAY ALSO CAUSE WINDS ALOFT AND THEREFORE WIND
SHEAR TO INCREASE LATER NEXT WEEK WHICH COULD  ENHANCE SEVERE
WEATHER POTENTIAL AS WELL.

&&

.AVIATION...16/12Z-17/12Z.
SCATTERED AREAS OF MVFR CEILINGS AND VISIBILITIES WITH ISOLATED
IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS WITH MOST ACTIVITY
BETWEEN 20Z AND 03Z. OTHERWISE MOSTLY VFR CONDITIONS WITH
WIDESPREAD CEILINGS ABOVE 10,000 FEET AGL. WIND SPEEDS GENERALLY
LESS THAN 15 KT EXCEPT GUSTS TO 50 KT WILL BE POSSIBLE WITH A FEW
THUNDERSTORMS.

&&

.FIRE WEATHER...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO
AND WEST TEXAS TODAY THROUGH MOST OF NEXT WEEK. AS A RESULT
SHOWERS AND THUNDERSTORMS WILL OCCUR OF MUCH OF THE BORDERLAND
THROUGH THE NEXT SEVEN DAYS WITH HEAVY RAINS FALLING OVER A FEW
LOCATIONS. TEMPERATURES WILL REMAIN SEASONABLY WARM THROUGH THE
PERIOD WITH WINDS GENERALLY LESS THAN 15 MPH EXCEPT FOR STRONGER
GUSTS ABOVE 50 MPH NEAR A FEW STORMS. LOWEST RELATIVE HUMIDITY
AROUND AROUND 30 TO 40 PERCENT LOWLANDS AND 40 TO 50 PERCENT
MOUNTAINS TODAY AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 92  73  95  73  96 /  40  30  20  20  20
SIERRA BLANCA           92  67  93  69  91 /  50  40  30  20  30
LAS CRUCES              93  67  94  68  95 /  30  30  20  20  20
ALAMOGORDO              94  69  93  68  95 /  30  30  20  20  20
CLOUDCROFT              71  52  72  51  74 /  40  40  30  20  30
TRUTH OR CONSEQUENCES   91  67  92  68  94 /  20  20  20  20  20
SILVER CITY             86  63  86  64  87 /  40  30  30  30  30
DEMING                  93  66  94  68  95 /  30  30  30  30  20
LORDSBURG               92  68  92  68  94 /  30  30  40  30  30
WEST EL PASO METRO      94  74  95  73  96 /  40  30  20  20  20
DELL CITY               93  69  96  69  94 /  50  40  30  20  20
FORT HANCOCK            93  74  99  73  97 /  40  30  30  20  30
LOMA LINDA              86  68  91  69  91 /  40  30  30  20  20
FABENS                  94  72  96  71  96 /  40  30  20  20  20
SANTA TERESA            94  71  94  71  96 /  40  30  20  20  20
WHITE SANDS HQ          94  70  94  70  93 /  30  30  20  20  20
JORNADA RANGE           94  67  95  65  94 /  30  30  20  20  20
HATCH                   93  66  94  66  94 /  30  30  20  20  20
COLUMBUS                90  69  92  69  95 /  40  30  30  30  30
OROGRANDE               93  70  94  69  94 /  40  30  20  20  20
MAYHILL                 76  58  80  57  81 /  50  40  30  20  30
MESCALERO               80  58  83  57  81 /  40  30  30  20  30
TIMBERON                79  58  81  57  81 /  50  40  40  20  30
WINSTON                 81  58  82  59  85 /  30  30  30  30  30
HILLSBORO               86  64  87  65  90 /  30  30  20  20  20
SPACEPORT               93  68  93  67  94 /  30  20  20  20  20
LAKE ROBERTS            83  60  84  61  86 /  40  30  40  30  40
HURLEY                  87  65  87  66  87 /  30  30  30  30  30
CLIFF                   84  64  89  62  88 /  30  30  30  30  30
MULE CREEK              83  58  87  59  87 /  30  20  30  30  30
FAYWOOD                 87  65  87  66  91 /  30  30  30  30  20
ANIMAS                  90  69  92  69  93 /  40  40  40  30  30
HACHITA                 92  68  93  68  92 /  40  30  30  30  30
ANTELOPE WELLS          88  65  92  65  89 /  40  40  40  30  40
CLOVERDALE              84  64  87  65  87 /  40  40  50  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Aug 16, 11:13 AM MDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1113 AM MDT SAT AUG 16 2014

NMZ401>417-TXZ418>424-171715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1113 AM MDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ATMOSPHERE REMAINS VERY MOIST WITH PLENTY OF MONSOON MOISTURE IN
PLACE OVER THE BORDERLAND. DAYTIME HEATING SHOULD INITIATE ANOTHER
ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. LOCAL AREAS OF HEAVY RAINFALL AND ISOLATED FLASH FLOODING
REMAIN A POSSIBILITY WITH OVER 2 INCHES OF RAIN FALLING OVER A
FEW LOCATIONS. SOME STORMS MAY DISPLAY INCREASED STRENGTH WITH
SMALL HAIL UP TO PENNY SIZE AND STRONG OUTFLOW WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT AMOUNT OF ATMOSPHERIC DRYING IS EXPECTED SUNDAY THROUGH
TUESDAY AS HIGH PRESSURE BUILDS OVERHEAD PINCHING OFF THE MONSOON
AND HOLDING THE DEEPER MOISTURE TO OUR SOUTH AND WEST. THE
POTENTIAL FOR HEAVY RAIN AND FLOODING SHOULD BECOME SOMEWHAT
REDUCED AND LIMITED TO THE WESTERN AND POSSIBLY SOUTHERN ZONES.
MIDWEEK INTO LATE WEEK MODELS ARE UNCERTAIN...BUT A PATTERN SHIFT
HINTS AT THE POTENTIAL TO REFOCUS THE MONSOON MOISTURE BACK OVER
OUR AREA FOR INCREASED STORM COVERAGE AND AN UPWARD TREND IN HEAVY
RAIN AND FLOOD POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO BE PROACTIVE AND CALL THIS NATIONAL
WEATHER SERVICE OFFICE AND LOCAL LAW ENFORCEMENT AT THE FIRST
OCCURRENCE OF SIGNIFICANT OR HAZARDOUS WEATHER OR FLOODING. WE
RELY ON YOUR TIMELY REPORTS TO VERIFY AND GIVE GROUND TRUTH TO OUR
CRITICAL WARNING OPERATIONS.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:00 PM MDTSpecial Weather StatementEPZLuna45 min
Aug 15, 6:23 PM MDTAreal Flood AdvisoryEPZGrant, Sierra112 min
Aug 16, 1:19 PM MDTAreal Flood AdvisoryEPZGrant116 min
Aug 16, 2:20 PM MDTAreal Flood AdvisoryEPZOtero115 min
Aug 16, 3:20 PM MDTSpecial Weather StatementEPZGrant55 min
Aug 16, 3:52 PM MDTSpecial Weather StatementEPZGrant53 min
Aug 16, 4:06 PM MDTSpecial Weather StatementEPZDoña Ana, Otero54 min
Aug 16, 4:30 PM MDTAreal Flood AdvisoryEPZOtero4 hr
Aug 16, 5:32 PM MDTSpecial Weather StatementEPZSierra58 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.